Virginia, 2011

Tornadoes and Flash Flooding in Virginia, April 27 to 28, 2011

April 27 to 28, 2011 · NWS RNK · 46 events in 17 counties and zones

Widespread severe weather impacted the area. A strong upper level trough approaching from the west provided strong winds aloft, and a weak upper level low pressure system moved across during the afternoon hours setting off scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$2.3 million
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widespread severe weather impacted the area. A strong upper level trough approaching from the west provided strong winds aloft, and a weak upper level low pressure system moved across during the afternoon hours setting off scattered thunderstorms. These storms quickly became severe. In total, there were 6 tornadoes with numerous reports of damaging winds and large hail. Heavy rainfall from these storms also caused scattered flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 27, 2:27 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 27, 2:27 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT WED APR 27 2011

.SYNOPSIS...
A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION THIS
EVENING AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST.
THIS SLOW MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE
TONIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD
INTO THE AREA THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
THE VIGOROUS STORM SYSTEM THAT HAS BEEN HAMMERING THE SOUTHERN
MISSISSIPPI VALLEY THE LAST FEW DAYS WILL HEAD TO THE EAST COAST
TONIGHT AND THURSDAY. THE TIMING OF THE SQUALL LINE PASSING OVER THE
AREA IS AS FOLLOWS...BLUEFIELD/RICHLANDS 11P-03A...GREENBRIER/NEW
RIVER VALLEY SOUTH INTO THE NORTH CAROLINA HIGHLANDS 01A-05A. THIS
LINE MAY SLOW DOWN AS IT MOVES TO THE BLUE RIDGE BETWEEN 04A-8A
THURSDAY...THEN TRACKS TO THE FOOTHILLS (5A-8A) AND EVENTUALLY THE
PIEDMONT (6A-10A). BY 1PM THURSDAY...THIS LINE OF SHOWERS WILL BE
EXITING RNK CWA.

AFTERNOON CONVECTION HAS HELPED DECREASE INSTABILITIES AND REMOVE
SOME STORM ENERGY FROM THE AREA. LIKELY TO SEE A LULL IN CONVECTION
INTO THIS EVENING. STARTING THIS EVENING THE SQUALL LINE WITH BOW
ECHOES SHOULD PRODUCE WIDESPREAD WIND DAMAGE. LARGE HAIL AND
TORNADOES ARE POSSIBLE WITH ANY ROTATING STORM. PWATS 1.00-1.25 TO
PRODUCE HEAVY DOWNPOURS OVERNIGHT AND INTO THURSDAY MORNING.
LOCALIZE FLASH FLOODING ALWAYS A THREAT. WIDESPREAD FLASH FLOODING
IS POSSIBLE IF SQUALL LINE BECOMES ALMOST STATIONARY. AT THIS POINT
THINK LINE WILL BE MOVING FAIRLY QUICKLY TO NOT ISSUE FLASH FLOOD
WATCH.

PRESSURE RISES BEHIND THE FRONT WILL BE STRONG WITH BREEZY AND
GUSTY CONDITIONS. SATURATED GROUND AND GUSTY POST-FRONTAL WINDS
COULD DOWN TREES/POWER LINES FROM NON-THUNDERSTORM WINDS.

TEMPERATURES AGAIN WILL BE MUGGY UNTIL THE FRONT PASSES TO THE EAST
THURSDAY AFTERNOON. SEASONAL TEMPERATURES AND DRIER CONDITION
EXPECTED THURSDAY AFTERNOON.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
LONG WAVE TROF MOVES EAST OF THE FORECAST AREA BY LATE FRIDAY. HAVE
DEEP NORTHWEST FLOW ON THURSDAY NIGHT AND FRIDAY AND ENOUGH LOW
LEVEL MOISTURE TO KEEP A CHANCE OF SHOWERS IN THE WESTERN UPSLOPE
AREAS THROUGH FRIDAY.

500 MB HEIGHTS START RISING ON FRIDAY NIGHT AND SATURDAY. AT THE
SURFACE HIGH PRESSURE WILL BE CENTERED OVER VIRGINIA AND NORTH
CAROLINA BY SATURDAY MORNING.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UPPER RODGE CONTINUES INTO THE SOUTHEAST UNITED STATES ON SATURDAY
NIGHT AND SUNDAY. THE SURFACE HIGH MOVES OFFSHORE SATURDAY NIGHT AND
SUNDAY WITH DEEP SOUTHWEST WINDS DEVELOPING BY MONDAY.

MODELS ARE DIFFERENT WITH THE TIMING AND INTENSITY OF THE NEXT
APPROACHING TROF WITH THE OPERATIONAL ECMWF SHOWING A CLOSED 500MB
LOW AND THE OPERATIONAL GFS BEING FASTER THAN MOST OF THE OTHER
GUIDANCE. HPC GUIDANCE IS A COMPROMISE BETWEEN THE TWO AND HAVE
WEIGHTED HEAVILY TOWARD HPC GRIDS FOR THE EXTENDED.

THIS PUTS THE BEST PROBABILITY ON RAIN ON MONDAY NIGHT AND TUESDAY.
WILL KEEP WEDNESDAY BEHIND THE FRONT DRY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A LINE OF CONVECTION FORMED DURING THE MORNING AND IS ALONG A LINE
FROM LWB-ROA-GSO AT 18Z/1P WED. THIS LINE WILL MOVE TO THE NORTHEAST
THROUGH EARLY THIS AFTERNOON AND BE IN THE VICINITY OF LYH/DAN
BETWEEN 19Z-21Z/3P-5P WED. ALONG THIS LINE A FEW CELLS MAY BECOME
SEVERE WITH GUSTY WINDS UP TO 40KTS.

TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA
WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL
JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN
ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF
CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST
AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO
AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A
PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES WHERE THE
STORMS MAY SLOW ENOUGH TO KEEP THEM JUST TO THE WEST THRU THE END
OF THE TAF PERIOD. HOWEVER INCLUDING A VCSH/CB MENTION FOR
KLYH/KDAN FOR LATE TONIGHT IN CASE TIMING IS A BIT FASTER.

THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU
FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO
FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL
OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED
STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD
FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-010.
NC...NONE.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042.

&&

SYNOPSIS...JH
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Apr 27, 2:37 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED APR 27 2011

NCZ003-004-019-020-VAZ032>035-043-281945-
SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
337 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001-002-018-VAZ011>018-022-WVZ043>045-281945-
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-SUMMERS-MONROE-GREENBRIER-
337 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ007-009-010-WVZ042-281945-
TAZEWELL-SMYTH-BLAND-MERCER-
337 PM EDT WED APR 27 2011

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ005-006-VAZ044>047-058-059-281945-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE EXITING THE AREA
THURSDAY MORNING WITH POTENTIAL FOR DAMAGING WINDS AND HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ019-020-023-024-281945-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
337 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL...ALONG WITH ISOLATED TORNADOES. HEAVY RAINS ARE EXPECTED
WITH THESE STORMS WHICH MAY RESULT IN FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

RCS

In the hours before

Special weather statement, Apr 27, 2:06 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED APR 27 2011

VAZ035-047-271930-
AMHERST VA-BUCKINGHAM VA-
306 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND BUCKINGHAM
COUNTIES...

AT 301 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF BENT CREEK. THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WINGINA AROUND 330 PM.

LAT...LON 3752 7878 3758 7883 3753 7890 3761 7901
      3765 7895 3755 7888 3761 7882 3764 7882
      3764 7872 3770 7869 3769 7865 3771 7866
      3776 7861 3776 7852 3780 7850 3779 7848
      3778 7847

16
Local storm report, Apr 27, 2:35 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             6 SE BASSETT            36.71N 79.91W
04/27/2011  E0.50 INCH       HENRY              VA   PUBLIC

            DIME SIZE HAIL

0211 PM     TSTM WND DMG     5 SE BASSETT            36.71N 79.91W
04/27/2011                   HENRY              VA   COUNTY OFFICIAL

            3 FT DIAMETER TREE BLOWN DOWN AND KNOCKED DOWN POWER AND
            PHONE LINES

&&

AMS
Special weather statement, Apr 27, 2:36 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT WED APR 27 2011

VAZ047-272000-
BUCKINGHAM VA-
336 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...

AT 331 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST
OF DILLWYN...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BUCKINGHAM COUNTY.

LAT...LON 3775 7844 3767 7857 3768 7865 3770 7866
      3768 7867 3770 7870 3770 7867 3773 7865
      3776 7861 3776 7851 3779 7850 3780 7849

16
Local storm report, Apr 27, 2:49 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             1 WNW CAPELLA           36.37N 80.33W
04/27/2011  E0.25 INCH       STOKES             NC   PUBLIC

&&

AMS
Local storm report, Apr 27, 2:53 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             3 WNW DANBURY           36.43N 80.26W
04/27/2011  E1.00 INCH       STOKES             NC   PUBLIC

            LARGEST HAIL WAS QUARTER SIZE BUT MOST WAS NICKEL SIZE

&&

AMS
Special weather statement, Apr 27, 3:49 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT WED APR 27 2011

VAZ033-034-043-044-272130-
BEDFORD VA-FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
449 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FRANKLIN...HENRY AND
PITTSYLVANIA COUNTIES...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER AXTON...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CALLANDS AROUND 500 PM...CLIMAX AROUND 515 PM
AND PITTSVILLE AROUND 530 PM.

THIS STORM IS SHOWING SIGNS OF INTENSIFICATION. IF IT GROWS MUCH
STRONGER...A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

LAT...LON 3665 7988 3713 7947 3709 7942 3706 7943
      3706 7941 3708 7940 3697 7924 3659 7979

16

The radar

The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

23 hail, 11 thunderstorm wind, 6 flash flood, 4 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Henry

When
April 27, 3:58 PM EST
Where
Henry County, 3.46 mi NE of Davis Store
Measured
1 in hail
Reported by
Public
Coordinates
36.730, -79.670

Hail, Henry

When
April 27, 5:05 PM EST
Where
Henry County, Ridgeway
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -79.870

Hail, Campbell

When
April 27, 5:05 PM EST
Where
Campbell County, Concord
Measured
1.25 in hail
Reported by
Public
Coordinates
37.350, -78.980

Hail, Charlotte

When
April 27, 5:15 PM EST to 5:20 PM EST
Where
Charlotte County, 2.6 mi WSW of Abilene
Measured
1 in hail
Reported by
Public
Coordinates
37.110, -78.590

Hail, Henry

When
April 27, 5:20 PM EST
Where
Henry County, Axton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.670, -79.720

Hail, Charlotte

When
April 27, 5:30 PM EST
Where
Charlotte County, Charlotte Court Hous
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.050, -78.630

Hail, Appomattox

When
April 27, 5:50 PM EST
Where
Appomattox County, 0.69 mi N of Tower Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.510, -78.780

Thunderstorm Wind, Appomattox

When
April 27, 5:50 PM EST
Where
Appomattox County, 0.69 mi N of Tower Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.510, -78.780

Approximately six trees and numerous large limbs were blown down.

Hail, Pittsylvania

When
April 27, 6:00 PM EST
Where
Pittsylvania County, Chatham
Measured
1 in hail
Reported by
Public
Coordinates
36.820, -79.400

Hail, Pittsylvania

When
April 27, 6:13 PM EST
Where
Pittsylvania County, 1.77 mi NW of Whitmell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -79.540

Hail, Pittsylvania

When
April 27, 6:25 PM EST
Where
Pittsylvania County, Dry Fork
Measured
2 in hail
Reported by
Public
Coordinates
36.750, -79.420

Hail, Pittsylvania

When
April 27, 6:30 PM EST
Where
Pittsylvania County, Chatham
Measured
1 in hail
Reported by
Public
Coordinates
36.820, -79.400

Funnel Cloud, Campbell

When
April 27, 6:40 PM EST
Where
Campbell County, Long Is
Reported by
Public
Coordinates
37.080, -79.100

Hail, Pittsylvania

When
April 27, 6:50 PM EST
Where
Pittsylvania County, 1.77 mi NE of Soapstone
Measured
1 in hail
Reported by
Public
Coordinates
36.690, -79.630

Hail, Pittsylvania

When
April 27, 6:56 PM EST
Where
Pittsylvania County, 1.38 mi N of Westover Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.620, -79.450

Hail, Pittsylvania

When
April 27, 7:04 PM EST
Where
Pittsylvania County, 2.16 mi SW of Keeling
Measured
1 in hail
Reported by
Public
Coordinates
36.700, -79.330

Tornado, Halifax

When
April 27, 7:38 PM EST to 8:08 PM EST
Where
Halifax County, 0.35 mi ENE of High Rock to 0.08 mi ESE of Clarkton
Rating
EF2
Path length
18.1 mi
Path width
350 yd
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
36.782, -79.094

The tornado, with winds estimated up to 125 MPH, formed from a supercell and initially touched down near High Rock Trail off Thompsons Store Road. It then moved northeast, causing most of the worst damage in the Liberty Road area. This includes one death and eight injuries in that region. Also in this area four mobile homes and a large camper trailer were destroyed. A little further along the track a roof sustained heavy damage, an outbuilding was destroyed and numerous trees were uprooted. The path became intermittent as the tornado moved northeast of Lennig Road, and it lifted just before reaching the Roanoke River in northern Halifax County. In total: four homes were destroyed, 14 sustained major damage and 6 had minor damage.

Hail, Tazewell

When
April 27, 9:23 PM EST
Where
Tazewell County, 1.1 mi E of Richlands
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -81.800

Thunderstorm Wind, Smyth

When
April 27, 9:32 PM EST
Where
Smyth County, 0.55 mi W of Saltville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.880, -81.760

Numerous trees and large branches blown down across town.

Thunderstorm Wind, Tazewell

When
April 27, 9:44 PM EST to 9:51 PM EST
Where
Tazewell County, Thompson Vly to 1.3 mi ESE of Wittens Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.080, -81.550

Numerous trees down from the southwest side to the northeast side of Tazewell. More specifically, one tree was down in Thompson Valley, one on Central Avenue, one near Wittens Mills, and another on Route 460 near the intersection with Route 781.

Flash Flood, Tazewell

When
April 27, 9:55 PM EST
Where
Tazewell County, 0.27 mi SSE of Richlands to 0.3 mi S of Richlands
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.097, -81.817

Heavy rains of up to 2 inches flooded a house on Lake Park drive.

Hail, Tazewell

When
April 27, 10:15 PM EST
Where
Tazewell County, 0.88 mi SE of Bluefield
Measured
1 in hail
Reported by
Public
Coordinates
37.240, -81.270

Hail, Smyth

When
April 27, 10:17 PM EST
Where
Smyth County, 0.89 mi SW of Chilhowie
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.790, -81.680

Thunderstorm Wind, Bland

When
April 27, 11:05 PM EST
Where
Bland County, Bastian
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.150, -81.150

Thunderstorm winds knocked down a power line.

Tornado, Smyth

When
April 27, 11:13 PM EST to 11:14 PM EST
Where
Smyth County, 6.16 mi SSE of Thomas Bridge to 5.89 mi SSE of Thomas Bridge
Rating
EF1
Path length
0.41 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
36.684, -81.541

A brief tornado with winds estimated up to 100 MPH touched down in the Mount Rogers National Recreation Area, mainly cutting through the Grindstone Campground. At least 200 trees were snapped at the trunk or uprooted and a bath house was damaged.

Hail, Smyth

When
April 27, 11:25 PM EST
Where
Smyth County, Marion
Measured
1.25 in hail
Reported by
Public
Coordinates
36.830, -81.500

Funnel Cloud, Smyth

When
April 27, 11:30 PM EST
Where
Smyth County, Sugar Grove
Reported by
Public
Coordinates
36.770, -81.400

Thunderstorm Wind, Wythe

When
April 27, 11:55 PM EST
Where
Wythe County, Max Meadows
Measured
55 kt (63 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.970, -80.930

Hail, Giles

When
April 28, 12:05 AM EST
Where
Giles County, White Gate
Measured
2 in hail
Reported by
Public
Coordinates
37.200, -80.850

Hail, Giles

When
April 28, 12:10 AM EST
Where
Giles County, Pearisburg
Measured
1 in hail
Reported by
Public
Coordinates
37.320, -80.730

Hail, Giles

When
April 28, 12:15 AM EST to 12:20 AM EST
Where
Giles County, Poplar Hill to Trigg
Measured
2.5 in hail
Reported by
Public
Coordinates
37.220, -80.730

Thunderstorm Wind, Bath

When
April 28, 12:15 AM EST
Where
Bath County, 5.81 mi WSW of Burnsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.150, -79.750

Several trees were blown down in the Rocky Ridge area.

Tornado, Smyth

When
April 28, 12:15 AM EST to 12:20 AM EST
Where
Smyth County, 2.73 mi SSE of Quarry to 2.74 mi NNW of Chilhowie
Rating
EF2
Path length
2.73 mi
Path width
880 yd
Property damage
$2.3 million
Reported by
NWS Storm Survey
Coordinates
36.816, -81.725

The tornado with winds estimated up to 115 MPH entered from Washington County and continued northeast until lifting at Carlock Creek Road near Brushy mountain. Five homes received significant damage to their roofs and walls. Three mobile homes were overturned as well. Several other buildings in the path also received moderate damage to their roofs. Numerous large trees were also either uprooted or snapped mid trunk.

Hail, Giles

When
April 28, 12:20 AM EST
Where
Giles County, 0.55 mi E of Pembroke
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.320, -80.640

Hail, Giles

When
April 28, 12:25 AM EST
Where
Giles County, Newport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.280, -80.500

Thunderstorm Wind, Bath

When
April 28, 12:30 AM EST
Where
Bath County, Warm Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.050, -79.780

Several trees blown down in warm Springs.

Flash Flood, Tazewell

When
April 28, 12:37 AM EST
Where
Tazewell County, 1.23 mi W of Glen Burke to 1.47 mi WNW of Glen Burke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.153, -81.872

A rock slide on route 460 in the Shortt Gap area blocked the left lane.

Tornado, Botetourt

When
April 28, 12:39 AM EST to 12:41 AM EST
Where
Botetourt County, 2.25 mi SE of Lick Run to 2.5 mi E of Lick Run
Rating
EF0
Path length
1.62 mi
Path width
125 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
37.748, -79.740

The tornado with winds estimated up to 80 MPH touched down about 2 miles northeast of Clydes Run Road. There was an intermittent path of damage going north northeast with numerous trees uprooted.

Thunderstorm Wind, Craig

When
April 28, 1:00 AM EST
Where
Craig County, 1.78 mi ENE of Paint Bank
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.580, -80.250

Large tree blown down along Route 311 on Potts Mountain.

Flash Flood, Giles

When
April 28, 1:00 AM EST
Where
Giles County, 0.68 mi WNW of Trigg to 0.7 mi NE of Bane
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.255, -80.691

Heavy rain caused a rock slide which blocked part of the Pulaski Giles Turnpike.

Thunderstorm Wind, Floyd

When
April 28, 1:40 AM EST
Where
Floyd County, Indian Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.920, -80.550

Several trees were blown down in the Indian Valley area on roads and a few houses.

Flash Flood, Roanoke

When
April 28, 2:30 AM EST to 3:30 AM EST
Where
Roanoke County, 0.47 mi ESE of Roanoke City to 0.15 mi E of Roanoke City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.269, -79.942

Heavy rain produced street flooding on Luck Avenue and 1st and 2nd Streets. Two manhole covers were floated loose as well.

Thunderstorm Wind, Rockbridge

When
April 28, 2:45 AM EST to 2:50 AM EST
Where
Rockbridge County, 4.87 mi S of Gilmore Mills to 1.49 mi SSW of Natural Bridge Stati
Measured
74 kt (85 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.530, -79.560

A microburst combined with straight line wind damage caused significant damage about 4 miles south of Natural Bridge. The wind damage started along Forest Road 59 where several large pine and hardwood trees were uprooted or snapped mid trunk. several more snapped or uprooted trees were observed along Forest Road 768. The greatest damage was along Parkers Gap Road from the intersection of Forest Road 907 to cave Mountain Lake. It was here where around 50 large trees were blown down. Two buildings also received structural damage from falling trees and limbs, and a fence and campground sign were destroyed. Intermittent tree damage continued northeast about a third of a mile down Highway 781.

Thunderstorm Wind, Floyd

When
April 28, 4:51 AM EST
Where
Floyd County, Willis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.850, -80.480

Several trees blown down in the Willis area.

Flash Flood, Bath

When
April 28, 5:00 AM EST to 6:00 AM EST
Where
Bath County, 1.17 mi SE of Williamsville to 0.8 mi SE of Williamsville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.186, -79.558

Junction Road was closed from flooding of the Bullpasture and Cowpasture Rivers.

Flash Flood, Bath

When
April 28, 5:30 AM EST to 6:30 AM EST
Where
Bath County, 0.88 mi NE of Ft Lewis to 0.85 mi NE of Ft Lewis
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
38.140, -79.610

Heavy rains caused the Cowpasture River to flood and close Route 676 and 627.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Halifax2011-04-2755FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyThe tornado archive for Virginia, 2011Warnings in Virginia, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303850, 303847, 303851, 303856, 303848, 303855, 303853, 303854, 303864, 303859, 303860, 303861, 303852, 303865, 303862, 303866, 303871, 303894, 303887, 303897, 304361, 303898, 303882, 305595, 304304, 303888, 303889, 304292, 303901, 303905, 303902, 304271, 304309, 303906, 303907, 304272, 304362, 304295, 304273, 304368, and more.